CDC expands meningitis outbreak investigation
With a dozen people dead across the nation from an outbreak of meningitis – and another 121 cases reported – the CDC is coordinating a multistate investigation of the crisis, which has been linked to a steroid produced at a facility in Framingham, Massachusetts.
“Patients who feel ill and are concerned about whether they received a medication from New England Compounding Center (NECC) at one of the affected facilities should contact their physicians,” advises the CDC.
The NECC has voluntarily expanded its recall to include all products currently in circulation that were compounded at and distributed from its Framingham.
The CDC says that clinicians should continue to contact patients who have received medicines associated with three lots of preservative-free methylprednisolone acetate (80mg/ml) recalled on September 26. The potentially contaminated injections were given starting May 21, 2012.
Patients have had symptoms generally starting from 1 to 4 weeks after their injection. Not all patients who received the medicine will become sick. Symptoms that should prompt patients to seek medical care include: fever, new or worsening headache, neck stiffness, sensitivity to light, new weakness or numbness, increasing pain, redness or swelling of the injection site.
This form of meningitis is not contagious.